Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Mar 11, 2023, 8:41 AM PST for Monterey County, Santa Cruz County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2023, 8:41 AM PST (16:41 UTC)
- Expired
- Mar 11, 2023, 11:45 AM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- Unknown
Counties Monterey County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 34 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 4.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575
WGUS56 KMTR 111641
FFWMTR
CAC053-087-111945-
/O.NEW.KMTR.FF.W.0011.230311T1641Z-230311T1945Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
841 AM PST Sat Mar 11 2023
The National Weather Service in San Francisco has issued a
* Flash Flood Warning for...
A Levee Failure on the Pajaro River in...
Northwestern Monterey County in central California...
Southeastern Santa Cruz County in northern California...
* Until 1145 AM PST.
* At 841 AM PST, Emergency Management reported a levee failure on
the Pajaro River Near River Mile 10 causing flash flooding of
immediately surrounding areas.
HAZARD...Life threatening flash flooding from a levee failure.
SOURCE...County Emergency Management.
IMPACT...Life threatening flash flooding of areas near the
levee break.
This includes the following streams and drainages...
Elkhorn Slough and Pajaro River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in low lying areas along the you should move to higher
ground immediately.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
&&
LAT...LON 3685 12181 3686 12181 3688 12180 3689 12178
3689 12177 3686 12176 3684 12180
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
LEVEE FAILURE...OCCURRING
$$
MTR1 follow-up statement
325
WGUS76 KMTR 111937
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
1137 AM PST Sat Mar 11 2023
CAC053-087-111947-
/O.EXP.KMTR.FF.W.0011.000000T0000Z-230311T1945Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-Santa Cruz CA-
1137 AM PST Sat Mar 11 2023
...THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD WARNING FOR
NORTHWESTERN MONTEREY COUNTY INCLUDING THE CITY OF PAJARO...
The Flash Flood Warning has been replaced by a Flood Warning that
will be in effect until 1115 AM PDT Sunday morning.
A levee failure on the Pajaro River near River Mile 10 will
continue to cause dangerous flooding. This includes the city of
Pajaro.
LAT...LON 3685 12181 3686 12181 3688 12180 3689 12178
3689 12177 3686 12176 3684 12180
$$
MTRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 4:47 AM PST, 3 hours 54 minutes earlier.
Area forecast discussion, Mar 11, 4:47 AM PST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
447 AM PST Sat Mar 11 2023
.SYNOPSIS...Light to occasionally moderate rain will move in today
and persist through Sunday. Accumulations remain light.
Temperatures remain a few degrees below seasonal. Another system
arrives Monday night into early Tuesday morning brining gusty
south/southeast winds and more moderate to (at times) heavy rain.
With soils already extremely saturated, vulnerable trees and
power lines will have a hard time facing gusty winds and more
water to add. A brief break Wednesday evening/night through
Friday, when another system looks to move in Friday morning.
&&
.DISCUSSION...as of 03:00 AM PST Saturday...Currently, satellite
shows an area of upper level high pressure side by side with an
upper level system (low pressure) from the Alaskan Gulf reaching
west out past the Aleutian Islands. There are a few areas of
large scale spin in this, including one stronger low nestled in
the AK Gulf and a high pressure ridge spinning right up against
the southern end of the Aleutians. The main influence to CA is
that it is keeping the jet stream anchored zonally across central
and northern CA (due to a very broad deformation zone blocking any
northward movement of the jet stream). Advected Layer PW
(derived PW measures) shows a long swath of 1 - 1.5" of PW from
the surface through ~500 mbs being carried along with the jet
stream. Due to the set up, moisture will have a hard time moving
anywhere else besides CA, keeping clouds and rain in the forecast
through mid week.
Light, but steady rain will start to fall around the North Bay
today, spreading down to the Bay Area and Central Coast this
evening. Winds remain fairly calm with a few typical afternoon
breezes in the higher terrain and temperatures around or slightly
below seasonal. A weak upper level short wave embedded within the
mostly zonal upper level flow will carry a weak surface front
through the CWA, allowing light to occasionally moderate rain
showers to continue Sunday. Forecasted rain totals for today
through Sunday night (remaining light):
- North Bay Mountains: 1 - 2 inches
- North Bay Valleys: 0.5 - 1 inches
- Bay Area: 0.25 - 1 inches
- East Bay: 0.25 - 1 inches
- Santa Cruz Mountains: 1 - 2 inches
- Santa Lucia Mountains: 0.5 - 1.5 inches
- Monterey Bay Area: 0.1 - 0.75 inches
Moderate chances exist for a brief break in the rain Monday
morning, however prefrontal warm rain will begin to move over the
outer waters Monday evening as the next stronger and more
organized system approaches central and northern CA. At this time,
this energy exists as some convection just west of Kauai HI
starting to make its mark on the pattern. Models have been
consistent with showing this energy move northeast and deepen the
upper level low that has been anchored off the coast of Canada for
some time. It strengthens (especially at the surface) as it
approaches CA, hinting at gusty south/southeast winds ahead of
this system starting early Tuesday morning. In the upper levels,
deterministic and most ensemble members agree on it remaining as
an open wave that looses it positive tilt as it moves onshore.
This should keep impacts brief (Monday night to early Wednesday
morning), however the ground is so saturated from the past couple
months as well as the rains that just fell. Speaking of a
saturated ground, trees and power lines will also be vulnerable
to gusty winds Tuesday.
Rainfall at this time looks to be efficient but quicker moving
leading to slightly lower rain totals than with this last round of
rain. Foretasted rain totals Monday morning through Wednesday:
(although these are subject to change as we get closer to the
event)
- North Bay Mountains: 3 - 5 inches
- North Bay Valleys: 2 - 3.5 inches
- Bay Area: 1 - 3.5 inches
- East Bay: 1 - 2.5 inches
- Santa Cruz and Santa Lucia Mountains: 3.5 - 5.5 inches
- Monterey Bay Area: 1 - 2.5 inches
We are still 3/4 days away from this event, and with the energy
only existing as a cluster of tropical convection, models could
change as we get closer to the event.
Wednesday, lingering showers will still impact the region through
the afternoon. Drier air is forecasted to move in behind the
system, allowing overnight temperatures to cool for Thursday
morning. Another system could potentially impact the region with
moving in more chances for rain at the end of the work week next
week.
&&
.AVIATION...as of 4:47 AM Saturday...For the 12Z TAFs. Areas of
VLIFR-IFR in fog, low cloud ceilings and periodically light rain
mainly in the vicinity of a nearly stationary surface to near
surface frontal boundary from southern Santa Clara and Santa Cruz
counties to northern Monterey and San Benito counties; expect
additional periodic light rain due to orographic enhancements
along the Big Sur Coast. To the north of the frontal boundary it's
mainly MVFR-VFR, though where it's partly cloudy or there are
breaks in the overcast nocturnal radiative cooling to space may
result in a few patches VLIFR-IFR in fog with clearing of fog not
until a few hours after daybreak. The frontal boundary then moves
northward during the day as a warm front with MVFR-VFR prevailing
by late morning and afternoon. Contrasts between warmer air and
newly arriving cooler air later today, tonight and Sunday with
result in additional showers.
Vicinity of SFO...VFR with a light and variable wind during the
morning, MVFR ceiling by late morning with southerly wind 5 to 8
knots. Light showers developing during the afternoon and continuing
through tonight.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...A nearly stationary cool frontal boundary
is in the vicinity resulting in VLIFR-IFR conditions in fog, low
clouds ceilings and periodically light rain. Conditions slowly
lifting mainly by late morning and early afternoon once the
stationary boundary begins to move northward as a warm front.
MVFR-VFR this afternoon and evening with light showers developing
in the afternoon and evening. Light showers tonight and Sunday
morning with MVFR conditions.
&&
.MARINE...as of 3:44 AM PST Saturday...A nearly stationary
frontal boundary will begin to move northward today and continue
moving northward tonight. Southerly winds will develop over the
coastal waters and bays today through early next week. The next
low pressure system will approach the coastal waters and bays late
Monday night and Tuesday with heavy rain and wind.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
&&
PUBLIC FORECAST: ED
AVIATION: Canepa
MARINE: Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 8:16 PM PST | Small Craft Advisory | MTR | 7 hr | |
| Mar 10, 11:56 PM PST | Areal Flood Advisory | MTR | Sonoma | 35 hr |
| Mar 11, 7:59 AM PST | Flash Flood Warning | MTR | Monterey | 3 hr |
| Mar 11, 10:35 AM PST | Areal Flood Warning | MTR | Monterey, Santa Cruz | 6 days |
| Mar 11, 11:30 AM PST | Flood Watch | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 3 days |
| Mar 11, 11:36 AM PST | High Wind Watch | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 23 hr |
| Mar 11, 2:02 PM PST | Small Craft Advisory | MTR | 30 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.